The National Agency for Food and Drug Administration and Control (NAFDAC) has alerted Nigerians on the dangers of e-cigarettes.
Prof Moji Adeyeye, NAFDAC’s Director-General, in a statement on Thursday, said that the U.S. Food and Drug Administration revealed that there were risks involved with the use of e-cigarettes.
She advised Nigerians who use it to desist, adding that users of the product stood the risk of having a convulsion.
“NAFDAC has been informed by U.S. Food and Drug Administration of the risks involved with the use of an e-cigarettes
“Most users of e-cigarettes have experienced seizures, with most reports involving youth or young adult users.
“Seizures or convulsions are known potential side effects of nicotine toxicity and have been reported in the scientific literature in relation to intentional or accidental swallowing of e-liquid,’’ she said.
She also advised healthcare providers to investigate the use of an e-cigarette by their patients, especially those with seizure.
“Ask patients about e-cigarette use (e.g. vaping), particularly when providing care following a seizure, ask for the particulars of the brand, duration and nature of the use.
“Consider testing cotinine levels, a nicotine metabolite, in addition to the typical urine toxicology screening tests.
“Healthcare professionals and patients are also encouraged to report adverse events or side effects related to the use of these products to the nearest NAFDAC office,’’ she said.